BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

medications 1October 28 2015

Removal of warnings about body fat changes and lactic acidosis associated with HIV antiretroviral medicines have been recommended by the European Medicines Agency.

Under the recommendations, there will be no need for product information to contain a warning about fat redistribution in the product information. In addition, product information for certain nucleoside and nucleotide analogues will no longer require a warning about lactic acidosis.

EMA said that clinical findings in the early 2000s had prompted the warnings of lipodystrophy occurring in patients taking combinations of medicines, due to changes being recorded both in the amount of body fat and its distribution around the body.

“More recent analyses suggest that only some medicines cause fat changes (zidovudine, stavudine and, probably, didanosine), and that these fat changes concern the loss of subcutaneous fat (lipoatrophy). There is no clear evidence that HIV medicines cause fat accumulation,” said EMA last week.

The implications of this are:

  • the general warning about lipodystrophy will be removed for HIV medicines;
  • a specific warning related to loss of subcutaneous fat will remain for medicines containing zidovudine, stavudine, and didanosine.

Similarly, the class warning about lactic acidosis “is being removed for nucleoside and nucleotide analogue medicines, with exception of products containing zidovudine, stavudine and didanosine.”

EMA says health professionals and patients should be aware of the changes in the product information, and that the review prompting the changes raised no new risks or concerns. “Patients can be reassured that for several medicines, previous information on the risk of body fat changes and lactic acidosis is no longer considered relevant,” it said.

The following centrally authorised medicines no longer require a warning concerning fat redistribution: Aptivus*, Atripla*, Combivir, Crixivan, Edurant, Emtriva, Epivir, Eviplera, Evotaz, Intelence, Invirase, Kaletra, Kivexa, Lamivudine ViiV, Norvir, Prezista, Reyataz, Rezolsta, Stribild, Sustiva, Telzir, Triumeq, Trizivir, Truvada, Viramune, Viread, Zerit and Ziagen.

For lactic acidosis, the following medicines no longer require a class warning: Atripla, Emtriva, Epivir, Eviplera, Kivexa, Lamivudine ViiV, Stribild, Triumeq, Truvada, Viread and Ziagen.

Manufacturers will now start to update product information on affected medicines.

Link:

EMA advisory

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...